Duragesic brand and generic fentanyl pain patches have been associated with cases of overdose and death. Poor design, inadequate warnings and poor quality controls during the manufacturing process could result in excessive amounts of fentanyl entering the body.
Lawsuits have been filed throughout the United States for users who have died or become comatosed from a fentanyl overdose.
The Fentanyl Transdermal System is a prescription narcotic pain medication which is contained in a patch that is placed on the skin. The medication is for relief from chronic moderate to severe pain. It has been sold under the brand name Duragesic, as well as a generic pain patch by a number of different drug makers.
Fentanyl is a powerful narcotic opiate painkiller; the patch is designed to be applied once every 72 hours, delivering a slow release of fentanyl gel through the membrane placed on the skin.
In July 2005, the FDA issued a warning about the risk of fentanyl patch overdose after receiving reports of at least 120 deaths. The warning labels about the fentanly patch side effects have had to be updated several times, but reports of deaths and overdose continue to occur.
In December 2007, the FDA issued a second warning about risk of a fentanyl overdose, stating that the patch should only be prescribed to people who take regular, daily, around the clock narcotic pain medication to deal with chronic pain.
A number of fentanyl patch recalls have been issued due to manufacturing defects which resulted in patches being sold commercially which leaked fentanyl gel.
Medical Analysis: The signs and symptoms with narcotic overdoses happens insidiously and the patient usually is fast asleep or incapacitated to realize that there is a problem. The caregivers are also unaware of problems.